Tornadoes · United States · Mississippi · 2019

EF0 tornado, Darling, Mississippi, August 9, 2019

This EF0 tornado ran 0.1 miles across Quitman County on August 9, 2019, touching down at 6:00 PM CDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 9, 2019
Touchdown
6:00 PM CDT (23:00 UTC)
Lifted
6:02 PM CDT (23:02 UTC)
On the ground
2 minutes
Path length
0.1 miles (0.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Quitman County
Touchdown point
34.378, -90.279
Lift-off point
34.377, -90.278
Record number
1908091700-01

What the Weather Service recorded

In the wake of a few strong multi-cell thunderstorms a brief landspout occurred across portions of northwest Mississippi during the later afternoon hours of August 9th.

Landspout formed between Darling and Falcon. No damage was reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at Aug 9, 3:19 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 9, 3:19 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
319 PM CDT Fri Aug 9 2019

.DISCUSSION...

Skies remain partly cloudy across the Mid-South with temperatures
ranging from the upper 70s to mid 80s. Scattered showers and
thunderstorms continue to move across portions of west Tennessee
and northeast Mississippi.

A second area of showers and thunderstorms is moving across
eastern Oklahoma and western Arkansas. This activity should move
into the Mid-South this evening. Temperatures will remain close to
normal with lows Saturday morning in the low to mid 70s. On
Saturday, a weak frontal boundary will drop south toward the
region. Scattered showers and thunderstorms will develop ahead of
the front and move across the Mid-South. Temperatures should be
warmer on Saturday with highs around 90 degrees.

By Saturday night, the upper level ridge over the central U.S.
will expand east. This will start to bring in much warmer air into
the region. Temperatures Saturday night will be a little warmer
with lows Sunday morning in the low to mid 70s. Sunday will be
much warmer than Saturday with highs in the low to mid 90s. Heat
index will be much higher on Sunday with most locations reaching
at least 105 degrees and some areas even exceeding 110 degrees.
Sunday night will be very warm as well with lows Monday morning in
the mid to upper 70s. Monday and Tuesday will see the hotter
weather pattern continue with some scattered thunderstorms
possible both Monday and Tuesday afternoon.

A cold front will start to move into the region on Wednesday
bringing more showers and thunderstorms. With the front across the
Mid-South, temperatures will be not nearly as hot. The cold front
will stall out just south of the Mid-South on Thursday and remain
nearly stationary for next Friday. This will result in a chance of
thunderstorms for mainly southern sections of the Mid-South.

ARS

&&

.AVIATION...18Z TAFs

Another Challenging Aviation forecast today. Ongoing showers have
been weakening, but as we reach peak heating additional showers
and thunderstorms may redevelop. However, due to cloud cover
limiting instability, I do not think precipitation on station is
warranted. Will amend as needed if it looks like redevelopment
will be widespread. Overnight, our attention turns to fog/BR.
Guidance is pretty aggressive in developing fog/br overnight so
Brought JBR and MKL down to MVFR levels and JAN/TUP down to MVFR
levels. Gradual improvement is expected tomorrow. Additional
showers and possibly a thunderstorm is possible tonight, but
coverage is not expected to be significant.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 9, 3:30 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
330 PM CDT Fri Aug 9 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-102230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
330 PM CDT Fri Aug 9 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A round of dangerous heat is expected Sunday through Tuesday. Heat
index values could exceed 110 degrees especially on Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KLZK), 12:00Z

11.0 hours before the tornado, 59 km from the path. August 9, 2019.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1233 joules per kilogram, CIN -54, lifted condensation level 955 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 17 square meters per square second, 0 to 6 km bulk shear 12 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1233 J/kg
Mixed-layer CIN
-54 J/kg
Surface CAPE
615 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
12 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

Little Rock, AR (KLZK), 00:00Z

1.0 hours after it, 59 km from the path. August 10, 2019.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1812 joules per kilogram, CIN -7, lifted condensation level 950 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-08-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 30 square meters per square second, 0 to 6 km bulk shear 17 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1812 J/kg
Mixed-layer CIN
-7 J/kg
Surface CAPE
5355 J/kg
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
17 kt
0-1 km bulk shear
7 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.1 K/km

Open this sounding in Storm Lab

The surface observations

Clarksdale (CKM), 23 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:15 UTC91.484.2240° 5 kt1012.5
21:35 UTC89.682.4240° 4 kt1012.5
21:55 UTC89.684.20° 0 kt1012.5
22:15 UTC87.884.20° 0 kt1012.9
22:35 UTC82.480.630° 11 kt181013.2
22:55 UTC80.680.6280° 13 kt201013.9
23:15 UTC7777190° 6 kt1013.9FG
23:35 UTC7777160° 5 kt1012.9BR
23:55 UTC7777150° 6 kt1013.5
00:15 UTC7777140° 4 kt1013.9
00:35 UTC7777150° 4 kt1013.9
00:55 UTC7777170° 6 kt1013.5

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the touchdown began at 22:59 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:00 UTCTORNADO1 N DarlingQuitman, MSLANDSPOUT BETWEEN DARLING AND FALCON, MISSISSIPPI

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of August 9, 2019

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 91:22 PM CDTEF0Clay, AR0.250
August 94:58 PM CDTEF0Lyman, SD0.110
August 98:10 PM EDTEF1Pulaski, VA0.350$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.